Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Correctors for the Neumann problem in thin domains with locally periodic oscillatory structure

Authors: Marcone C. Pereira and Ricardo P. Silva
Journal: Quart. Appl. Math. 73 (2015), 537-552
MSC (2010): Primary 35B25, 35B27, 74Kxx
DOI: https://doi.org/10.1090/qam/1388
Published electronically: June 12, 2015
MathSciNet review: 3400758
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we are concerned with convergence of solutions of the Poisson equation with Neumann boundary conditions in a two-dimensional thin domain exhibiting highly oscillatory behavior in part of its boundary. We deal with the resonant case in which the height, amplitude and period of the oscillations are all of the same order, which is given by a small parameter $ \epsilon > 0$. Applying an appropriate corrector approach we get strong convergence when we replace the original solutions by a kind of first-order expansion through the Multiple-Scale Method.

References [Enhancements On Off] (What's this?)

  • [1] Nadia Ansini and Andrea Braides, Homogenization of oscillating boundaries and applications to thin films, J. Anal. Math. 83 (2001), 151-182. MR 1828490 (2002d:74060), https://doi.org/10.1007/BF02790260
  • [2] Jose M. Arrieta, Spectral properties of Schroedinger operators under perturbations of the domain, ProQuest LLC, Ann Arbor, MI, Thesis (Ph.D.)-Georgia Institute of Technology, 1991. MR 2686891
  • [3] José M. Arrieta and Simone M. Bruschi, Very rapidly varying boundaries in equations with nonlinear boundary conditions. The case of a non uniformly Lipschitz deformation, Discrete Contin. Dyn. Syst. Ser. B 14 (2010), no. 2, 327-351. MR 2660861 (2011i:35081), https://doi.org/10.3934/dcdsb.2010.14.327
  • [4] José M. Arrieta, Alexandre N. Carvalho, Marcone C. Pereira, and Ricardo P. Silva, Semilinear parabolic problems in thin domains with a highly oscillatory boundary, Nonlinear Anal. 74 (2011), no. 15, 5111-5132. MR 2810693 (2012j:35014), https://doi.org/10.1016/j.na.2011.05.006
  • [5] José M. Arrieta and Marcone C. Pereira, Elliptic problems in thin domains with highly oscillating boundaries, Bol. Soc. Esp. Mat. Apl. S $ \vec {\rm e}$MA 51 (2010), 17-24. MR 2675957 (2011d:35032)
  • [6] José M. Arrieta and Marcone C. Pereira, Homogenization in a thin domain with an oscillatory boundary, J. Math. Pures Appl. (9) 96 (2011), no. 1, 29-57 (English, with English and French summaries). MR 2812711, https://doi.org/10.1016/j.matpur.2011.02.003
  • [7] José M. Arrieta and Marcone C. Pereira, The Neumann problem in thin domains with very highly oscillatory boundaries, J. Math. Anal. Appl. 404 (2013), no. 1, 86-104. MR 3061383, https://doi.org/10.1016/j.jmaa.2013.02.061
  • [8] Margarida Baía and Elvira Zappale, A note on the 3D-2D dimensional reduction of a micromagnetic thin film with nonhomogeneous profile, Appl. Anal. 86 (2007), no. 5, 555-575. MR 2332672 (2008i:49024), https://doi.org/10.1080/00036810701233942
  • [9] Alain Bensoussan, Jacques-Louis Lions, and George Papanicolaou, Asymptotic analysis for periodic structures, Studies in Mathematics and its Applications, vol. 5, North-Holland Publishing Co., Amsterdam, 1978. MR 503330 (82h:35001)
  • [10] Dominique Blanchard, Antonio Gaudiello, and Georges Griso, Junction of a periodic family of elastic rods with a thin plate. II, J. Math. Pures Appl. (9) 88 (2007), no. 2, 149-190 (English, with English and French summaries). MR 2348767 (2008f:74076), https://doi.org/10.1016/j.matpur.2007.04.004
  • [11] Dominique Blanchard, Antonio Gaudiello, and Jacqueline Mossino, Highly oscillating boundaries and reduction of dimension: the critical case, Anal. Appl. (Singap.) 5 (2007), no. 2, 137-163. MR 2311706 (2008k:35018), https://doi.org/10.1142/S0219530507000924
  • [12] Mahdi Boukrouche and Ionel Ciuperca, Asymptotic behaviour of solutions of lubrication problem in a thin domain with a rough boundary and Tresca fluid-solid interface law, Quart. Appl. Math. 64 (2006), no. 3, 561-591. MR 2259055 (2007h:35367)
  • [13] D. Caillerie, Thin elastic and periodic plates, Math. Methods Appl. Sci. 6 (1984), no. 2, 159-191. MR 751739 (86c:73020), https://doi.org/10.1002/mma.1670060112
  • [14] J. Casado-Díaz, M. Luna-Laynez, and F. J. Suárez-Grau, Asymptotic behavior of the Navier-Stokes system in a thin domain with Navier condition on a slightly rough boundary, SIAM J. Math. Anal. 45 (2013), no. 3, 1641-1674. MR 3061467, https://doi.org/10.1137/120873479
  • [15] Gregory A. Chechkin, Avner Friedman, and Andrey L. Piatnitski, The boundary-value problem in domains with very rapidly oscillating boundary, J. Math. Anal. Appl. 231 (1999), no. 1, 213-234. MR 1676697 (2000a:35011), https://doi.org/10.1006/jmaa.1998.6226
  • [16] Gregory A. Chechkin and Andrey L. Piatnitski, Homogenization of boundary-value problem in a locally periodic perforated domain, Appl. Anal. 71 (1999), no. 1-4, 215-235. MR 1690100 (2000a:35017), https://doi.org/10.1080/00036819908840714
  • [17] Doina Cioranescu and Patrizia Donato, An introduction to homogenization, Oxford Lecture Series in Mathematics and its Applications, vol. 17, The Clarendon Press, Oxford University Press, New York, 1999. MR 1765047 (2001j:35019)
  • [18] Doina Cioranescu and Jeannine Saint Jean Paulin, Homogenization of reticulated structures, Applied Mathematical Sciences, vol. 136, Springer-Verlag, New York, 1999. MR 1676922 (2000d:74064)
  • [19] Gianni Dal Maso, An introduction to $ \Gamma $-convergence, Progress in Nonlinear Differential Equations and their Applications, 8, Birkhäuser Boston Inc., Boston, MA, 1993. MR 1201152 (94a:49001)
  • [20] Alain Damlamian and Klas Pettersson, Homogenization of oscillating boundaries, Discrete Contin. Dyn. Syst. 23 (2009), no. 1-2, 197-219. MR 2449075 (2009j:35021), https://doi.org/10.3934/dcds.2009.23.197
  • [21] J. Dieudonné, Foundations of modern analysis, enlarged and corrected printing, Pure and Applied Mathematics, Vol. 10-I, Academic Press, New York, 1969. MR 0349288 (50 #1782)
  • [22] Jack K. Hale and Geneviève Raugel, Reaction-diffusion equation on thin domains, J. Math. Pures Appl. (9) 71 (1992), no. 1, 33-95. MR 1151557 (93a:35083)
  • [23] Dan Henry, Perturbation of the boundary in boundary-value problems of partial differential equations, with editorial assistance from Jack Hale and Antônio Luiz Pereira, London Mathematical Society Lecture Note Series, vol. 318, Cambridge University Press, Cambridge, 2005. MR 2160744 (2006f:35003)
  • [24] J.-L. Lions, Asymptotic expansions in perforated media with a periodic structure, Rocky Mountain J. Math. 10 (1980), no. 1, 125-140. MR 573867 (81f:35031), https://doi.org/10.1216/RMJ-1980-10-1-125
  • [25] Alexandre L. Madureira and Frédéric Valentin, Asymptotics of the Poisson problem in domains with curved rough boundaries, SIAM J. Math. Anal. 38 (2006/07), no. 5, 1450-1473 (electronic). MR 2286014 (2007j:35031), https://doi.org/10.1137/050633895
  • [26] T. A. Melnik and A. V. Popov, Asymptotic analysis of boundary value and spectral problems in thin perforated domains with rapidly changing thickness and different limiting dimensions, Mat. Sb. 203 (2012), no. 8, 97-124 (Russian, with Russian summary); English transl., Sb. Math. 203 (2012), no. 7-8, 1169-1195. MR 3024814, https://doi.org/10.1070/SM2012v203n08ABEH004259
  • [27] I. Pazanin and F. J. Suárez-Grau, Effects of rough boundary on the heat transfer in a thin-film flow, Comptes Rendus Mécanique 341 (8) (2012), 646-652.
  • [28] Marcone C. Pereira and Ricardo P. Silva, Error estimates for a Neumann problem in highly oscillating thin domains, Discrete Contin. Dyn. Syst. 33 (2013), no. 2, 803-817. MR 2975135, https://doi.org/10.3934/dcds.2013.33.803
  • [29] Martino Prizzi and Krzysztof P. Rybakowski, The effect of domain squeezing upon the dynamics of reaction-diffusion equations, J. Differential Equations 173 (2001), no. 2, 271-320. MR 1834117 (2002f:35146), https://doi.org/10.1006/jdeq.2000.3917
  • [30] Geneviève Raugel, Dynamics of partial differential equations on thin domains, Dynamical systems (Montecatini Terme, 1994) Lecture Notes in Math., vol. 1609, Springer, Berlin, 1995, pp. 208-315. MR 1374110 (97b:58129), https://doi.org/10.1007/BFb0095241
  • [31] Enrique Sánchez-Palencia, Nonhomogeneous media and vibration theory, Lecture Notes in Physics, vol. 127, Springer-Verlag, Berlin, 1980. MR 578345 (82j:35010)
  • [32] Luc Tartar, The general theory of homogenization, A personalized introduction, Lecture Notes of the Unione Matematica Italiana, vol. 7, Springer-Verlag, Berlin, 2009. MR 2582099 (2011c:35007)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2010): 35B25, 35B27, 74Kxx

Retrieve articles in all journals with MSC (2010): 35B25, 35B27, 74Kxx

Additional Information

Marcone C. Pereira
Affiliation: Escola de Artes, Ciências e Humanidades, Universidade de São Paulo, São Paulo SP, Brazil
Email: marcone@usp.br

Ricardo P. Silva
Affiliation: Instituto de Geociências e Ciências Exatas, Universidade Estadual Paulista, Rio Claro SP, Brazil
Email: rpsilva@rc.unesp.br

DOI: https://doi.org/10.1090/qam/1388
Keywords: Thin domains, correctors, boundary oscillation, homogenization.
Received by editor(s): October 10, 2013
Published electronically: June 12, 2015
Additional Notes: The first author was partially supported by CNPq 305210/2008-4 and FAPESP 2008/53094-4 and 2010/18790-0, Brazil
The second author was partially supported by FUNDUNESP 0135812 and FAPESP 2008/53094-4 and 2012/06753-8, Brazil
Article copyright: © Copyright 2015 Brown University

American Mathematical Society